Michigan, 2012

Lake-Effect Snow and Winter Weather in Michigan, February 24 to 25, 2012

February 24 to 25, 2012 · NWS MQT · 3 events in 3 counties and zones

Heavy lake effect snow accumulated over Gogebic and Ontonagon counties from the 24th into the morning of the 25th in the wake of a cold front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy lake effect snow accumulated over Gogebic and Ontonagon counties from the 24th into the morning of the 25th in the wake of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 24, 6:29 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 24, 6:29 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
629 AM EST FRI FEB 24 2012

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 521 AM EST FRI FEB 24 2012

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A TROF OVER THE CNTRL
CONUS. A VIGOROUS LOOKING SHORTWAVE TRACKING E INTO IL WAS
SUPPORTING A BAND OF SNOW FROM ERN IA ACROSS SRN WI/NRN IL INTO LWR
MI. UPSTREAM....A SHORTWAVE TROF EXTENDS FROM SRN MANITOBA THRU THE
ERN DAKOTAS/WRN MN WITH VORT MAX APPARENT OVER SE MANITOBA. AT THE
SFC...OBS INDICATE ASSOCIATED WEAK SFC LOW N OF KINL WITH TROF
EXTENDING SE TOWARD WRN LAKE SUPERIOR...AND KDLH RADAR SHOWS A BAND
OF -SN ALONG THE TROF. CLOSER TO HOME...MOISTURE EXTENDING TO AROUND
6KFT PER FCST SOUNDINGS AND IMPLIED BY KMQT VAD WIND PROFILE ALONG
WITH 850MB TEMPS OF -9/-10C IS SUPPORTING FLURRIES/-SHSN OFF LAKE
SUPERIOR INTO NCNTRL UPPER MI. -SHSN TRENDS OVERNIGHT HAVE BEEN ODD
WITH UNORGANIZED SNOW AREAS DEVELOPING AND INTENSIFYING OVER THE
WATER ONLY TO PERSIST FOR A WHILE AND THEN RAPIDLY WEAKEN. SHORT
TERM FCST CONCERNS WILL REVOLVE AROUND SHORTWAVE TO THE NW...AND THE
AFFECTS IT WILL HAVE ON LAKE EFFECT LATER TODAY THRU TONIGHT.

00Z CWPL SOUNDING PROBABLY GIVES A DECENT REPRESENTATION OF AIR MASS
THAT WILL BE OVER THE WRN FCST AREA LATER TODAY/TONIGHT. IF SO...
850MB TEMPS WILL DROP A COUPLE OF DEGREES C AND COLUMN MOISTURE WILL
DEEPEN SIGNIFICANTLY. MODEL GUIDANCE IS IN GOOD AGREEMENT ON THIS
COOLING/MOISTENING. AT THE SAME...TIME WEAK DEEP LAYER FORCING WILL
OVERSPREAD WRN LAKE SUPERIOR/WRN UPPER MI IN ASSOCIATION WITH
AFOREMENTIONED SHORTWAVE TO THE NW. AT THE LOW LEVELS...THERE IS
GOOD AGREEMENT AMONG NUMEROUS MODELS THAT APPROACHING SFC TROF WILL
BASICALLY HANG UP OVER WRN LAKE SUPERIOR THIS AFTN (ESPECIALLY LATE)
AND TONIGHT FROM THE MN ARROWHEAD TO GOGEBIC/ONTONAGON COUNTIES. THE
RESULTING SHARP CONVERGENCE SHOULD REALLY AID LAKE ENHANCEMENT
POTENTIAL. WITH SNOW RATIOS OVERALL PROBABLY A LITTLE UNDER 20:1...
EVENT SHOULD EASILY EXCEED LOWER RATIO ADVY CRITERIA SNOWFALL (3
INCHES OR MORE IN 12HRS) WHERE LOW-LEVEL CONVERGENCE IS MAXIMIZED...
PROBABLY IN A FAIRLY SMALL AREA FROM KIWD TO WAKEFIELD...BERGLAND
AND WHITE PINE. PLAN TO RUN ADVY FOR ONTONAGON/GOGEBIC FROM 21Z
TODAY TO 15Z SAT FOR TOTAL SNOW ACCUMULATION OF 5-9 INCHES. EMPHASIS
WILL BE ON THE AREA MENTIONED. WITH SOME LES ALEADY NOTED OVER WRN
LAKE SUPERIOR ON KDLH RADAR AND A DECENT BAND OF SYNOPTIC SNOW
ASSOCIATED WITH APPROACHING SFC TROF...IT'S NOT OUT OF THE QUESTION
THAT SNOWFALL COULD BECOME QUITE A BIT HEAVIER THAN CURRENTLY
ANTICIPATED. WILL NEED TO WATCH MORNING/AFTN TRENDS FOR POTENTIAL
UPGRADE TO WARNING. ELSEWHERE ALONG LAKE SUPERIOR...SLIGHT COOLING
OF AIR MASS AND STRENGTHENING NORTHERLY WINDS WILL LEAD TO AN
INCREASE IN LES THIS AFTN INTO TONIGHT. ACCUMULATIONS WILL BE
LIGHTER THAN OVER THE FAR W DUE TO LESS INFLUENCE FROM SHORTWAVE...
SHALLOWER MOISTURE AND WEAKER LOW-LEVEL CONVERGENCE. WITH LONGER
FETCH AND MORE FAVORABLE WIND DIRECTION...SOME LOCATIONS FROM ERN
MARQUETTE COUNTY INTO ALGER COUNTY MAY SEE A FEW INCHES OF SNOW THRU
SAT MORNING.

DRIER AIR...LOWERING INVERSION AND INCREASINGLY ANTICYCLONIC FLOW AS
WINDS BACK WILL LEAD TO DIMINISHING LES SAT. WITH 850MB TEMPS AROUND
-14C...PROBABLY WON'T SEE LES COMPLETELY END SAT AFTN.

ANY LINGERING LES/FLURRIES WILL END SAT EVENING AS SFC HIGH PRES
RIDGE SHIFTS ACROSS THE AREA. MIGHT BE A WINDOW FOR TEMPS TO PLUMMET
BEFORE HIGH CLOUDS INCREASE/THICKEN FROM W TO E DURING THE NIGHT.
BEST OPPORTUNITY WOULD PROBABLY BE OVER THE CNTRL DUE TO LONGER
PERIOD BTWN DEPARTURE OF LAKE STRATOCU AND INCREASE OF HIGH CLOUDS.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 521 AM EST FRI FEB 24 2012

A 500MB SHORTWAVE TROUGH CURRENTLY OVER THE PACIFIC NW CONUS WILL
HAVE MOVED INTO THE NRN PLAINS BY THE START OF THE PERIOD 12Z
SUN...SPINNING UP A SFC LOW AS IT MOVED LEEWARD OF THE ROCKIES. THE
SFC LOW IS DEPICTED BY MODELS TO BE OVER ERN SD AT 12Z SUN. MODELS
STILL VARY IN THE INTENSITY OF THE SYSTEM AT THIS POINT...AND
THROUGH THE TIME THE SYSTEM PASSES OVER THE CWA. THE 12Z/23 ECMWF
AND 00Z/24 GEM ARE ON THE STRONGER SIDE OF GUIDANCE WITH THE SFC LOW
AROUND 996MB AT 12Z SUN...WHILE THE 00Z/24 GFS AND 00Z/24 NAM SHOW THE
SFC LOW AT 1002MB. ASSIDE FROM SYSTEM STRENGTH...MODELS ARE IN GOOD
AGREEMENT ON THE TRACK AND FAIR AGREEMENT ON THE SPEED OF THE
SYSTEM...WITH THE DEEPER ECMWF AND GEM BEING ON THE SLOW SIDE OF
GUIDANCE. USED A CONSENSUS OF THE MODELS FOR THE SPEED OF THE
SYSTEM...WHICH IS WEAKENING AS THE SHORTWAVE GETS SHEARED APART WITH
EASTWARD MOVEMENT.

WITH THAT IN MIND...THE SFC LOW /AND UPPER SHORTWAVE OVER OR JUST N
OF THE SFC LOW/ MOVES TO NEAR IRONWOOD BY 00Z MON. THE SFC LOW THEN
MOVES ACROSS UPPER MI...BEFORE MOVING TO THE FAR ERN CWA BY 12Z MON.
THIS TRACK CONFINES THE HEAVIEST SNOW /AND IT IS EXPECTED TO BE ALL
SNOW/ TO FAR NRN UPPER MI AND LAKE SUPERIOR. SYNOPTIC SNOW LOOKS TO
BE JUST MOVING INTO THE WRN CWA AROUND 12Z SUN...COVERING ROUGHLY
THE WRN HALF OF UPPER MI BY 18Z. THERE IS THE POSSIBILITY FOR SOME
LES OVER ERN UPPER MI IN THE ANTICYCLONIC FLOW AND 850MB TEMPS
AROUND -12C AHEAD OF THE SYSTEM...BUT WILL KEEP THAT AT CHANCE POPS
FOR NOW. IT THEN LOOKS LIKE A DRY SLOT WILL ROTATE IN...ESPECIALLY
OVER THE SRN CWA. THE GFS CRANKS OUT AROUND 0.4 INCHES OF QPF OVER
MUCH OF UPPER MI THROUGH 12Z MON...BEFORE THE SYSTEM MOVES OUT AND
LES STARTS. THE NAM SHOWS CLOSER TO 0.5 INCHES OVER MUCH OF THE
AREA. THE ECMWF SHOWS AROUND 0.4 INCHES OF QPF OVER THE KEWEENAW
PENINSULA AND LAKE SUPERIOR...WITH AROUND 0.2 INCHES OVER ALL BUT
SRN MENOMINEE COUNTY WHERE IT SHOWS LESS THAN 0.1 INCHES. THE GEM IS
VERY CLOSE TO THE GFS SOLUTION FOR QPF. THERE ARE SIGNALS THAT
INDICATE WE MAY GET A HEAVIER BAND OF SNOW ALONG THE WARM FRONT THAT
SURGES NORTHWARD LATE SUNDAY...WHICH WOULD FAVOR AREAS OF S CENTRAL
AND ERN UPPER MI TO GET SOME HEAVIER SNOW. WILL NOT PUT THIS DETAIL
INTO THE GRIDS JUST YET SINCE THERE IS STILL SOME UNCERTAINTY IN THE
TRACK/TIMING OF THE SYSTEM. AS FOR QPF AMOUNTS...THE GFS AND GEM
SOLUTIONS WERE GOOD COMPROMISES BETWEEN THE ECMWF AND GEM
OUTLIERS...SO I USED THOSE. THIS RESULTS IN AROUND 4 INCHES OF SNOW
STORM TOTAL.

ADDITIONAL SNOW WILL BE LIKELY BEHIND THE SYSTEM AS LES KICKS IN DUE
TO FALLING 850MB TEMPS IN GENERALLY NW WINDS BEHIND THE SYSTEM.
MODEL SOLUTIONS DIVERGE ON THIS POINT STARTING MONDAY EVENING. THE
GFS IS MUCH FASTER TO BRING A SFC RIDGE IN FROM THE W THAN THE ECMWF
AND GEM...THUS KILLING THE LES FASTER AS WINDS BECOME COMPLETELY
OFFSHORE BY 12Z TUE.

MODELS THEN BRING A STRONG LOW PRESSURE SYSTEM FROM THE CENTRAL
PLAINS TUESDAY TO SOMEWHERE S OF THE AREA WED. THERE HAS BEEN
CONSIDERABLE MODEL VARIABILITY WITH THE TRACK OF THIS SYSTEM. THIS
COMBINED WITH INCREASED ATTENTION TO THE SUN/MON STORM LEAD ME TO
USE A CONSENSUS OF MODEL GUIDANCE FOR THE TUE THROUGH THU PERIOD.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 628 AM EST FRI FEB 24 2012

INCREASING NRLY FLOW/COOLER AIR WILL BRING LAKE EFFECT SNOW TO
KIWD/KCMX/KSAW DURING THIS FCST PERIOD. KIWD SHOULD BE MOST AFFECTED
AS APPROACHING MID LEVEL DISTURBANCE AND ASSOCIATED SFC TROF FOCUS
SNOW INTO FAR WRN UPPER MI. EXPECT VFR CONDITIONS TO START AT KIWD
TO DROP TO IFR AT TIMES IN THE NEXT FEW HRS AS WINDS SHIFT OFF THE
LAKE. CONDITIONS SHOULD THEN SETTLE TO MVFR BEFORE DROPPING TO
PREVAILING IFR LATER IN THE AFTN THRU TONIGHT AS TROF/CONVERGENT
FLOW SET UP ACROSS WRN LAKE SUPERIOR INTO FAR WRN UPPER MI. AT
KCMX...MVFR CONDITIONS SHOULD MOSTLY PREVAIL THOUGH SOME PERIODS OF
IFR ARE POSSIBLE. AT KSAW...INCREASINGLY NORTHERLY FLOW/UPSLOPE
WILL BRING LOWER MVFR CONDITIONS TODAY WITH -SHSN BECOMING MORE
FREQUENT. SOME PERIODS OF IFR ARE POSSIBLE. SLIGHT BACKING OF WINDS
TONIGHT SHOULD RESULT IN IMPROVING VIS AS MORE PERSISTENT/HEAVIER
SNOW SHOWERS SHIFT E.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 521 AM EST FRI FEB 24 2012

ACTIVE WEATHER EXPECTED THRU THE MIDDLE OF NEXT WEEK WITH A
PROGRESSIVE REGIME BRINGING A SERIES OF LOW PRES AND HIGH PRES
SYSTEMS ACROSS THE GREAT LAKES REGION. DEEPENING LOW PRES HEADING
FROM THE OHIO VALLEY TO NEW ENGLAND WILL RESULT IN INCREASING
NORTHERLY WINDS TO 15-25KT TODAY AND TONIGHT. WINDS WILL DIMINISH
FROM W TO E SAT/SAT NIGHT AS HIGH PRES RIDGE ARRIVES. ALREADY BY
LATE SAT NIGHT WINDS WILL BE ON THE INCREASE AGAIN OVER WRN LAKE
SUPERIOR IN RESPONSE TO THE NEXT LOW PRES SYSTEM MOVING OUT OVER THE
NRN PLAINS. WINDS SHOULD INCREASE UP TO 30KT SUN AS THE LOW
APPROACHES. WITH THE LOW WEAKENING AS IT PASSES...WINDS ON THE
BACKSIDE OF THE SYSTEM MON WON'T BE AS STRONG...15-25KT SUN NIGHT
INTO EARLY MON. WINDS WILL CONTINUE TO DIMINISH INTO TUE AS HIGH
PRES ARRIVES. WINDS WILL BE ON THE INCREASE AGAIN WED AS THE NEXT
LOW PRES SYSTEM APPROACHES.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 4 PM EST /3 PM CST/ THIS AFTERNOON
     TO 11 AM EST /10 AM CST/ SATURDAY FOR MIZ002-009.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...ROLFSON
LONG TERM...TITUS
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Feb 24, 5:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EST FRI FEB 24 2012

MIZ002-009-251300-
ONTONAGON-GOGEBIC-
530 AM EST FRI FEB 24 2012 /430 AM CST FRI FEB 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO POSSIBLY HEAVY SNOW SHOWERS ARE EXPECTED LATE THIS
AFTERNOON INTO SATURDAY MORNING. SEE THE LATEST WINTER WEATHER
MESSAGE FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE TO HEAVY SNOW SHOWERS WILL DIMINISH SATURDAY MORNING.
SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILED INFORMATION.

A LOW PRESSURE SYSTEM TRACKING THROUGH THE UPPER GREAT LAKES COULD
PRODUCE SEVERAL INCHES OF SNOW SUNDAY INTO MONDAY OVER PORTIONS OR
ALL OF UPPER MICHIGAN. STAY TUNED TO LATER FORECASTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW ACCUMULATIONS TODAY AND TONIGHT WOULD BE GREATLY
APPRECIATED.

MIZ001-003>007-010>014-084-085-251300-
KEWEENAW-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
530 AM EST FRI FEB 24 2012 /430 AM CST FRI FEB 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LOW PRESSURE SYSTEM TRACKING THROUGH THE UPPER GREAT LAKES COULD
PRODUCE SEVERAL INCHES OF SNOW SUNDAY INTO MONDAY OVER PORTIONS OR
ALL OF UPPER MICHIGAN. STAY TUNED TO LATER FORECASTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-251300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
530 AM EST FRI FEB 24 2012 /430 AM CST FRI FEB 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-251300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
530 AM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS/ROLFSON

In the hours before

Local storm report, Feb 24, 9:56 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
956 AM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 SSE MARQUETTE         46.48N 87.36W
02/24/2012  M2.5 INCH        MARQUETTE          MI   COCORAHS

            24 HOUR REPORT. 0.08 INCHES LIQUID EQUIVALENT.

&&

JMWIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow, 1 winter weather. Local standard time, as filed.

Winter Weather, Alger

When
February 24, 10:00 AM EST to February 25, 2:00 AM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There was a public report of seven inches of lake effect snow in 16 hours eight miles southwest of Munising.

Lake-Effect Snow, Ontonagon

When
February 24, 11:00 AM EST to February 25, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles west of Ontonagon measured 15 inches of lake effect snow in less than 24 hours with one-inch per hour snowfall rates reported.

Lake-Effect Snow, Gogebic

When
February 24, 11:00 AM CST to February 25, 10:00 AM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Total lake effect snow accumulation between Bessemer and Ironwood measured from seven to nine inches with one-inch per hour snowfall rates recorded.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365538, 365359, 365358.